Risk of intracranial haemorrhage with tipranavir

Boehringer Ingelheim has issued a safety warning for its protease inhibitor Aptivus (tipranavir) advising of the risks of intracranial haemorrhage that may be associated with use of the product.

The safety warning was issued following reports of 14 cases of intracranial haemorrhage, including eight fatalities, among 6,840 HIV-infected patients receiving Aptivus in clinical trials.

Although many of the patients had other conditions or were receiving concomitant medication that could have contributed to the intracranial haemorrhage and patients with advanced HIV disease are at an increased risk of suffering such an event, the role of tipranavir cannot be excluded.

Consequently, healthcare professionals are being advised that Aptivus should be used with caution in patients who may be at an increased risk of bleeding from trauma, surgery or other medical conditions, or who are receiving concomitant medication that is known to increase the risk of bleeding.

Further information: Boehringer Ingelheim Ltd, Ellesfield Avenue, Bracknell, Berkshire RG12 8YS. Tel: (01344) 424600.
Want news like this straight to your inbox?
Sign up for our bulletins

Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases